Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 23, 1999, 12:40 PM EST for Ashe County, Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1999, 12:40 PM EST (17:40 UTC)
- Expired
- Jan 23, 1999, 4:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Ashe County, NC, Watauga County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 231737 FFWRNK NCC009-189-232140- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EST SAT JAN 23 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA. WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 430 PM EST. * AT 12:32 PM... AREA LAW ENFORCEMENT INDICATED VERY HEAVY RAINFALL FLOODING IS REPORTED OVER MANY ROADS IN ASHE COUNTY. ALSO... RADAR SHOWED HEAVY RAINS MOVING INTO WATAUGA COUNTY. THE HEAVY RAIN IS MOVING TO THE NORTH AT 20 TO 30 MPH. * AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY BETWEEN 1 PM AND 4 PM OVER THE WARNED AREA.F << CALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. .END/MG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 9:34 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 23, 9:34 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EST FRI JAN 22 1998 COORDINATION ISSUES... .WBC... ADDING AMHERST...BEDFORD...FRANKLIN PATRICK AND HENRY TO FFA AND CHANGED TIME TO BEGINNING LATE AFTN THRU TONIGHT. .CRW...RDU AND WBC ... HAVE GONE CATEGORICAL FOR AFTN POPS XCPT EXTRM ERN COUNTIES WHERE UPPED TO LIKELY. . 18Z UPPER AIR RUN SCHEDULED. .WRKRNK WILL BE RELAESED BY 945 AM. DISCUSSION... IR SAT IMAGERY LOOP SHOWING BAND PRE-FNTL TS ADVNCG EAST AT 10 TO 15 KT. SRN PRTNS OF LINE ARE CONTG TO STRENGTHEN WHILE NRN HALF SHOWING WRMG TOPS. SECONDARY BANDS LOW LVL MSTR STRMG NW FROM ATLANTIC ACRS NC PIEDMONT TO BLUE RDG. RESULTANT ENHNCMENT IS MOVING N OF AREA IN STRONG MID LVL WIND FIELDS. SECOND MSTR FEED OVR GA-SC WILL LIKELY BRING ENHANCEMENT LTR THIS MRNG AND... COUPLED WITH APCH OF JET MAX WILL PROVIDE AMPL SUPPORT FOR TS AND +RA THIS AFTN-EVE. UPSLOPE PCPN AMTS LIGHT SO FAR BUT SHUD INCRS INTENSITY THIS AFTN AND EVE. AM SNDG FAIRLY DRY MID-UPR LEVELS... BUT THIS WILL CHG BY ERLY AFTN AS GULF PLUME REACHES AREA. GILLEN
In the hours before
Special weather statement, Jan 23, 12:01 PM EST, 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-232300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 NOON EST SAT JAN 23 1999 A COLD FRONT OVER THE WESTERN TENNESSEE VALLEY THIS MORNING IS EXPECTED TO CROSS THE MID ATLANTIC REGION OVERNIGHT AND SUNDAY. THUNDERSTORMS... SOME WITH VERY HEAVY RAIN ARE EXPECTED TO PERSIST AHEAD OF THE FRONT. THE THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE AREA FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. THIS MAY RESULT IN SOME AREAS EXPERIENCING THE EFFECTS OF MULTIPLE INDIVIDUAL STORMS. THE THREAT FOR SEVERE THUNDERSTORMS IN OUR AREA HAS LESSENED THIS MORNING AS THE MAJOR FOCUSING MECHANISMS HAVE SHIFTED WELL TO OUR SOUTH. ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE... WIND GUSTS OF 40 TO 45 MILES PER HOUR ARE POSSIBLE OVERNIGHT. THE MOST SIGNIFICANT FEATURE OF THE STORMS WILL BE TO PRODUCE VERY HEAVY RAINFALL OVER AN AREA IN A SHORT TIME PERIOD. MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 2:45 PM EST | Severe Thunderstorm Warning | RNK | Surry | 50 min |
| Jan 23, 2:49 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 36 min |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.